Steroid withdrawal

Hi

Anyone had withdrawal symptoms from stopping steroids? I began taking predisolone last may was on 30mg to start and finally reduced to 1mg. I was told by my consultant to stop taking them which I have done but am suffering joint and muscle pains, dizziness and generally not feeling well. Anyone out there had a similar experience and if so how long did it take to start to feel a bit better. I've been off them a week now. Happy new year !Be good to get some advice thank you x

Comments

  • stickywicket
    stickywicket Member Posts: 27,684

    I'd check this out with your doc or, at least, pharmacist.

    It's very common for the last few milligrams to be the hardest to get rid of in terms of pain returning. And, if we suddenly drop a high dose of steroids - well, we shouldn't! That can be serious. But normally, gradual reducing causes no problems.

    I've done the gradual reducing several times. Once, I was put on a short high dose for, I think, an ear problem. I queried the instructions to just drop them after two weeks but was told it'd be OK. It wasn't. I felt rough and couldn't stop throwing up. The lovely A and E doc said I shouldn't have just dropped them and gave me a withdrawal programme. All went extremely well from then on.

    I hope you soon feel better.

    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Ferry
    Ferry Member Posts: 12

    Thank you so much for your advice have been told by the doc to stop but certainly they do give problems when sopping!!

    Kind regards

  • Anna
    Anna Moderator Posts: 923

    Hi @Ferry, other members may share their personal experience of withdrawal symptoms from prednisone but just wanted to add that the NHS website does mention lightheadness and generally feeling unwell as side effects.

    Best wishes,

    Anna ( Moderator)

    Need more help? - call our Helpline on 0800 5200 520 Monday to Friday 9am to 6pm


  • Woofy
    Woofy Member Posts: 251

    HiFerry. I have recently stopped my steroids after reducing to 1mg over the months since May. It’s been two weeks, and I am feeling a lot more pain. Of course the horrible damp wether could be a factor too. I have been taking paracetamol throughout the day to make things a little more bearable. Not due a review at the hospital for a couple of months, but if things get progressively worse I will call them, they have told me not to suffer in silence, which I have been known to do in the past, for fear of being a nuisance.

  • stickywicket
    stickywicket Member Posts: 27,684

    @Woofy , if they said don't suffer in silence it means don't suffer in silence☺ Seriously, they probably want to ensure you stay on top of it rather than allowing it to get on top of you. Just try ringing tyour rheumatology helpline for advice. It's what they're there for.

    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Ferry
    Ferry Member Posts: 12

    @Woofy thank you for your reply. I phoned my rhuematology advice line I don't think they were that knowledgeable regarding side effects from steroid withdrawal and how long it takes for your body to recover according to them a matter of days!!!. I have found this it maybe of some use.https://www.medicalnewstoday.com/articles/322536#what-is-prednisone-withdrawal

    Hope you start to feel better soon. I seem to be following the same path as you. Get in touch and let me know how you are getting on.

    Best wishes

    @Ferry

  • Woofy
    Woofy Member Posts: 251


  • Woofy
    Woofy Member Posts: 251

    Hi Ferry. Thank you so much. I had a look at the link, and it makes perfect sense. I have been most uncomfortable this past week, I had no idea coming off pred, could cause these side effects. I will monitor things, and if no better in a week, I will contact the hospital. The trouble with this blasted condition, is no two people react in the same way, for instance I can tolerate methotrexate and folic acid, where so money people can’t it seems. I’ve recently had a course of b12 injections, because my iron is low. I was taking b12 tablets and other iron tablets before the injections, but when I stopped in September as told by the doctor because my levels were ok, they had dropped again by December. Today the doctor said I must go back on the tablets starting tomorrow, because I tolerated them before. I take so many pills I rattle lol. Let’s keep each other updated.

  • stickywicket
    stickywicket Member Posts: 27,684

    Good luck to both of you.

    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • gazrobbo
    gazrobbo Member Posts: 23

    Im down to2mg from 30mg,the pain in all my joints is horrible, rheumatology said see your doctor for pain relief, i got some tramadol and take 2 x50mg a night with paracetamol, it helps with your pain at night, but not during the day.

  • Ferry
    Ferry Member Posts: 12

    Hi @Woofy how are things now? I've gone from bad to worse managed to pick up a really nasty virus in the middle this hell! Nasty cough sickness and diarrhea felt so weak sipped to the floor of the shower and had to have paramedics pick me up. Consequently spent all night in a and e. They didn't seem concerned about the withdrawal effects? Sure thing I won't be taking my methoject this week side effects from that are not nice!! Oh dear what a start to 2024!! Hope you are feeling better best wishes Sandra @Ferry

  • Ferry
    Ferry Member Posts: 12

    Hi @gazrobbo I have to say every time I reduced the steroids I would say for at least 2 weeks the pain was awful and the weakness was bad. Hope things improve for you best wishes Sandra @Ferry